Oklahoma, 2011

Damaging Winds in Oklahoma, April 11, 2011

April 11, 2011 · NWS SHV · 2 events in 1 county or zone

A strong upper level trough moved eastward across Oklahoma into Arkansas during the early morning hours of April 11th. This storm system was associated with a dryline and cold front which separated a very warm and moist airmass across Southwest Arkansas from a much drier and cooler airmass further to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved eastward across Oklahoma into Arkansas during the early morning hours of April 11th. This storm system was associated with a dryline and cold front which separated a very warm and moist airmass across Southwest Arkansas from a much drier and cooler airmass further to the west. These storms became linear in nature along the dryline/cold front merger which occurred across Northeast Texas, into Southeast Oklahoma and Southwest Arkansas. The result was damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 2:07 AM CST, 53 minutes earlier.

Area forecast discussion, Apr 11, 2:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 AM CDT MON APR 11 2011

.DISCUSSION...
CONVECTIVE LINE CURRENTLY STRETCHING FROM NORTHERN MCCURTAIN COUNTY
IN SOUTHEAST OKLAHOMA TO NEAR TYLER TEXAS...WITH STRONGEST
CONVECTION MOVING NORTHEAST INTO SULPHUR SPRINGS...SOON TO AFFECT
FRANKLIN...WOOD...AND RED RIVER COUNTIES.

AFTER A SLOW START ON SUNDAY EVENING...CONVECTION BEGAN SHIFTING
EASTWARD SHORTLY AFTER MIDNIGHT WITH A TORNADO WATCH NOW IN EFFECT
THROUGH 6 AM FOR NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
PORTIONS OF SOUTHWEST ARKANSAS. LEAD SHORTWAVE DRIVING THIS
CONVECTION CURRENTLY LOCATED ACROSS NORTH TEXAS...OKLAHOMA...AND
KANSAS. WITH THE UPPER-LEVEL TROUGH FORECAST TO CONTINUE A
NORTHEAST TRACK ...SEVERE WEATHER THREAT WILL LIKELY REMAIN
FOCUSED ALONG AND NORTH OF INTERSTATE 20 THROUGH THE REMAINDER OF
THE MORNING. PRIMARY THREAT WITH THIS SYSTEM THROUGH DAYBREAK
WILL BE THE POSSIBILITY OF TORNADOES AND LARGE HAIL. AS THE
MORNING PROGRESSES...CONVECTION EXPECTED TO BECOME INCREASINGLY
MORE LINEAR WITH THE PRIMARY THREAT EVOLVING TO DAMAGING WINDS.

UNLIKE THE UNSEASONABLY WARM TEMPERATURES EXPERIENCED THROUGHOUT
THE WEEKEND...MUCH COOLER TEMPERATURES WILL FILTER ACROSS THE
REGION THIS AFTERNOON WITH HIGH TEMPERATURES FORECAST TO REMAIN
BELOW 80 DEGREES AREAWIDE. CONSIDERED ISSUING A LAKE WIND
ADVISORY FOR AREAS ALONG THE I-30 CORRIDOR AS HIGH PRESSURE
REBUILDS ACROSS THE REGION TODAY. HOWEVER...CONDITIONS...IF
MET...WILL LIKELY REMAINED ISOLATED TO THE INITIAL PUSH OF COOLER
AIR BEHIND THE COLD FRONT AND NOT PROLONGED ENOUGH TO WARRANT AN
ADVISORY.

ASIDE FROM THIS ROUND OF PRECIPITATION TODAY...MAINLY DRY
CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST
PERIOD. MODEL GUIDANCE CONTINUES TO HINT AT A SLIGHT CHANCE OF
PRECIPITATION ON THURSDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE
REGION. HOWEVER...NOT EXPECTING WIDESPREAD PRECIPITATION WITH
THIS EVENT. OTHERWISE...HIGH PRESSURE BEHIND THE FRONT WILL BRING A
REINFORCEMENT OF COOL AND DRY AIR THROUGH NEXT WEEKEND. /05/

&&

.AVIATION...
MVFR CIGS HAVE SPREAD N ACROSS MUCH OF THE REGION THIS
MORNING...WITH A LINEAR LINE OF STRONG CONVECTION HAVING FORMED
ACROSS SE OK/NCNTRL TX...ALONG A GUST FRONT EXTENDING FROM NEAR
OKM...TO MLC...TO DFW AND ACT LINE AS OF 07Z. THIS CONVECTION WILL
CONTINUE TO SPREAD ENE INTO NE TX/SW AR THROUGH 12Z...AFFECTING THE
TYR/GGG/TXK TERMINALS. LOOK FOR THIS CONVECTION TO AFFECT THE
LFK/SHV/ELD TERMINALS BETWEEN 12-15Z...AND MLU BETWEEN 15-18Z. GUSTY
WINDS TO 50KTS WILL BE POSSIBLE IN THE STRONGER STORMS THROUGH
12Z...BUT SHOULD WEAKEN IN TIME AS INSTABILITY WEAKENS FARTHER E. A
COLD FRONT WILL FOLLOW THE CONVECTION...ENTERING SW AR/EXTREME NE TX
AFTER 12Z...REACHING AN LIT...TO SHV...TO LFK LINE AROUND 15Z. THE
FRONT WILL CONTINUE E ACROSS SCNTRL AR/NCNTRL LA THROUGH EARLY
AFTERNOON...EXITING THE REGION AROUND 21Z. MVFR CIGS SHOULD LINGER
THIS MORNING AS POSTFRONTAL TSRA CONTINUES...WITH CIGS
LIFTING/BECOMING VFR WITH THE FROPA. ASIDE FOR SCT POSTFRONTAL CU
SPREADING NW TO SE LATE THIS MORNING/AFTERNOON...VFR CONDITIONS WILL
CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD...WITH SKC IS
EXPECTED AFTER 00Z TUESDAY. S WINDS 10-15KTS...WITH GUSTS TO 20KTS
THIS MORNING...WILL BECOME NW 10-15KTS...WITH GUSTS TO 20-25KTS WITH
THE FROPA. WINDS WILL DIMINISH TO 5KTS OR LESS AFTER 01Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  50  79  52  80 /  70  10   0   0  10
MLU  79  49  77  50  81 /  70  10   0   0  10
DEQ  75  44  76  47  78 /  50   0   0   0  10
TXK  77  46  76  50  80 /  70   0   0   0  10
ELD  77  47  75  48  80 /  70  10   0   0  10
TYR  76  50  79  53  81 /  50   0   0   0  10
GGG  76  50  80  52  81 /  70   0   0   0  10
LFK  79  50  81  53  82 /  60  10  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/15
Hazardous weather outlook, Apr 10, 10:58 AM CST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT SUN APR 10 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1158 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LAKE WIND ADVISORY IS IN EFFECT FOR THE FOUR STATE REGION THIS
AFTERNOON AS SOUTH WINDS INCREASE TO AROUND 20 MPH WITH GUSTS TO
30 MPH AHEAD OF AN APPROACHING STORM SYSTEM.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO EAST
TEXAS AND SOUTHEAST OKLAHOMA THIS EVENING AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE AND ASSOCIATED DRYLINE. SOME STORMS MAY BECOME
SEVERE ACROSS SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA...EAST
TEXAS...AND NORTHWEST LOUISIANA OVERNIGHT...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH BY EARLY MONDAY
MORNING AS THUNDERSTORMS MOVE EAST INTO A MORE STABLE ENVIRONMENT
ACROSS SOUTH CENTRAL ARKANSAS AND NORTHEAST LOUISIANA. THEREFORE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT.

09

In the hours before

Special weather statement, Apr 11, 1:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 AM CDT MON APR 11 2011

OKZ077-110815-
MCCURTAIN-
243 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...MOUNT HERMAN...PICKENS...SHERWOOD
     AND SMITHVILLE...

AT 243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF SNOW TO 13 MILES EAST OF CLOUDY...OR ALONG A LINE EXTENDING
FROM 12 MILES SOUTH OF CLAYTON TO 28 MILES SOUTHEAST OF
CLAYTON...MOVING NORTHEAST AT 60 MPH. THE COMMUNITY OF PICKENS WILL
BE AFFECTED BY THESE STORMS BETWEEN 245 AND 3 AM.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

15
Special weather statement, Apr 11, 2:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 AM CDT MON APR 11 2011

OKZ077-110900-
MCCURTAIN-
334 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF BROKEN BOW...OR
20 MILES NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 65 MPH. OTHER
STRONG THUNDERSTORMS WERE INDICATED ACROSS WESTERN MCCURTAIN
COUNTY...FROM PINE CREEK LAKE SOUTH TO THE MILLERTON COMMUNITY.
THESE STORMS WERE ALSO MOVING NORTHEAST AT 65 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
April 11, 3:00 AM CST
Where
McCurtain County, 0.69 mi S of Idabel
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.890, -94.830

Sheriff dispatch reported numerous trees and powerlines downed along Hwy. 37 as well as along Boss Road.

Thunderstorm Wind, McCurtain

When
April 11, 3:00 AM CST
Where
McCurtain County, Tom
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.730, -94.570

Trees were downed in Tom, Oklahoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285808, 285809.